The increasing use of high doses of new synthetic cannabinoids amongst teenagers and young people has caused some considerable concern in recent years. While cannabis very rarely produces adverse immediate health effects, some synthetic cannabinoids, like the “K2” in this study, have produced myocardial infarctions (heart attacks), “loss of consciousness, tachycardia, and diffuse pain” in at least two pediatric patients.
Here is the full scientific article if you wish to download it.
Cannabis is the most commonly used drug of abuse amongst American teenagers (apart from alcohol) and about half of high school students have tried marijuana at least once. The development of synthetic cannabinoids has seen a distinct shift in the drug market and use; the effects are immediately stronger and far less well understood.
Reports states that two teenagers who smoked “K2” had serious medical complications after imbibing the drug. Elsewhere, synthetic cannabinoids have been linked to at least 4 deaths in the USA. The effects and causes of this reaction are discussed.
Although it is possible that the drugs taken by the two teenage boys that caused them such harm might not have been cannabinoids, they were marketed as such. The immediate and severe effects these two individuals experienced appear to be a part of a pattern. Because these drugs are not well known or studied, their effects and the reasons for their effects are unknown.
The two cases examined in this paper were two teenagers who after taking the drug, lost consciousness and suffered from severe medical complications. A relatively small amount of the drug compared to cannabis was consumed, perhaps because they anticipated that the required dose was similar. They were made immediately vulnerable and required hospitalization. The reported fatalities with similar drugs highlights the dangers these boys were in.
Regular and reliable drug testing is not available in the USA. When the patients were screened for cannabinoids in their blood, they were not found. This leads the authors to believe that they were either unknown cannabinoids or some other compound not known or tested for. People are safest when they know what they are taking, “spice” could be anything.
The numbers of people taking alternative cannabis products like “spice” or “K2” is growing, especially amongst the pediatric population. Although they have been criminalized, this appears to have no deterrent effect, like cannabis prohibition. The ease with which young people can get synthetic cannabinoids from the internet is particularly concerning, considering the unknown nature of the drugs and the attendant risks.
Nobody knows how these drugs work, let alone what they are. This is very dangerous as appropriate doses, risk of harm, and other important factors are not available to the drug taking public. Further research and legislation will be necessary. Synthetic cannabinoids are a relatively unknown quantity.
They were developed in labs for the exploration of the endocannabinoid system and potential therapeutic uses, not for recreational use. Since they have arrived on the international drugs market, they have gained popularity and the dangers of them have become clear. Spice and K2 are clearly more dangerous than cannabis itself.